Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Wasting
Apr 3, 2000

Dear Dr.

I thought that I would reword a question that I asked a week ago.... I am a 36yr old female, 10+ yr positive, who was on meds for 2 years and am now controlling my virus through running and nutrition, my last cd4 count was 365 and my viral load was 17,000. I was diagnosed 2 weeks ago with wasting, which was a surprise, since I jog 4 miles a day and weight lift. Since that diagnosis, my fatigue has been cut in half and I am able to run without muscle pain for much longer. My question is: since I don't fit the profile for wasting, i.e.: no OI's and I exercise and eat well, I am near positive that this condition was caused by my meds. Am I wrong? Second question: Is this a permanent situation? I am doing so well, but it is difficult to keep up the 130 grams of protein a day. I won't quit eating so much if I am going start wasting again.

Thank you for your help.

Response from Dr. Dieterich

I am still a little confused. Most people would be treating a 17,000 viral load, particularly in a woman, where it may be regarded by some as twice that in a man. At any rate, how long have you been off meds? I am delighted that your fatigue is better, but just being diagnosed with wasting is no reason for things to go better. Let me take a guess at what you mean. You were told that you have lipoatrophy or lipodystrophy and then you stopped meds and now can run farther? If that is the case, you were probably suffering from the mitochondrial toxicity of the nucleosides that you were taking, and that indeed will get better. Not all of the body changes, however get better and when they do, it usually takes months. You may want to reconsider a different regimen of medicines after you have recovered, a regimen that is less likely to cause these problems. Douglas T. Dieterich, M.D.


Previous
Facial wasting -- reply
Next
Looking For Mr.

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement